Indiana, 2003

Hail in Indiana, May 6, 2003

May 6, 2003 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 2:16 PM CST, 9 hours 5 minutes earlier.

Area forecast discussion, May 6, 2:16 PM CST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.

MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.

FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.

THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

PS
Hazardous weather outlook, May 6, 4:40 PM CST, 6 hours 41 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE MAY 6 2003

...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT...
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT
ACROSS THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST
MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO
SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700
PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH
THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL.
THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT.  AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING.  A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.

HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT.  THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI.  LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM
ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS
EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

In the hours before

Special weather statement, May 6, 10:32 PM CST, 49 minutes before
ILZ090-091-094-KYZ001>003-005>017-020>022-070530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 PM CDT TUE MAY 6 2003

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER WESTERN KENTUCKY...

AT 1130 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS EXTENDING FROM SHAWNEETOWN TO GOLCONDA AND METROPOLIS
ILLINOIS...TO PADUCAH AND HICKMAN IN WESTERN KENTUCKY. MOVEMENT OF
THIS ACTIVITY WAS EAST AT 30 TO 40 MPH. AS THESE STORMS PROGRESS
ACROSS WESTERN KENTUCKY...THE MAIN THREAT WILL BE DAMAGING WIND. SOME
STORMS MAY ALSO PRODUCE LARGE HAIL...AND AN ISOLATED TORNADO REMAINS
POSSIBLE.

PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT...ESPECIALLY SINCE
TORNADOES ARE DIFFICULT TO SEE AT NIGHT. BE PREPARED TO TAKE QUICK
ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER
INFORMATION.

TORNADO WATCH NUMBER 275 EXPIRES AT MIDNIGHT FOR ALL OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN
KENTUCKY. HOWEVER...THE SEVERE WEATHER THREAT MAY LINGER INTO THE
EARLY MORNING HOURS OVER WESTERN KENTUCKY.

PRESLEY
Local storm report, May 6, 10:42 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1142 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    EQUALITY                  IL   FUNNEL CLOUD
05/06/03   GALLATIN                       REPORTED BY ILLINOIS
                                          STATE POLICE
Local storm report, May 6, 10:49 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    1NW MAYFIELD              KY   1.75 INCH HAIL
05/06/03   GRAVES                         REPORTED BY GRAVES COUNTY
                                          EM...

1145 PM    1E MAYFIELD               KY   FUNNEL CLOUD
05/06/03   GRAVES                         REPORTED BY GRAVES COUNTY
                                          DES...REPORTED AT HWY 131
                                          AND HWY 80
Local storm report, May 6, 10:49 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
1149 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    1NW MAYFIELD              KY   1.75 INCH HAIL
05/06/03   GRAVES                         REPORTED BY GRAVES COUNTY
                                          EM...

1140 PM    1E MAYFIELD               KY   FUNNEL CLOUD
05/06/03   GRAVES                         REPORTED BY GRAVES COUNTY
                                          DES...REPORTED AT HWY 131
                                          AND HWY 80

...CORRECTED FOR TIME OF REPORT...
Local storm report, May 6, 11:06 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1206 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
0956 PM    TICKS RIDGE               IL   TORNADO
05/06/03   PULASKI                        *** 1 DEAD ***
                                          REPORTED BY EOC...48 YEAR
                                          OLD MALE CRUSHED BY
                                          DEBRIS
Local storm report, May 6, 11:12 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1212 AM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    MOORS RESORT              KY   FUNNEL CLOUD
05/06/03   MARSHALL                       REPORTED BY TRAINED
                                          SPOTTER...JUST NORTH OF
                                          US HWY 68...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Vanderburgh

When
May 6, 11:21 PM CST
Where
Vanderburgh County, Evansville
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.983, -87.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352480.